Q. I have a lengthy history of urinary tract infections (UTIs) that occur approximately every five months. I have seen a few urologists and had multiple tests, which have all come out normal.
Both my current urologist and my gynecologist are pressuring me to use Premarin vaginal cream to reduce UTIs. Due to the fact that my mother, her sister and my sister have all had breast cancer, I have refused. Last month at my annual exam my gynecologist insisted that the vaginal cream is not absorbed into the blood and will not promote breast cancer. When I mentioned the warnings I’ve seen in pamphlets and on the Internet, my doctor got very angry and said the warnings are for the “old HRT” and do not pertain to the vaginal cream.
I filled the prescription for Premarin cream but found in the literature insert that the top side effect listed is breast cancer. I am terribly confused and do not know which path is the correct one.
I have always been told with my family history to avoid all estrogen, even soy products, but I don’t want to be foolish by damaging my health with continual UTIs.

A. Over three decades ago there was evidence that vaginal estrogen cream (Premarin) could be absorbed rapidly and efficiently into the bloodstream (JAMA, Dec. 14, 1979). More recent studies have confirmed that estrogen in vaginal creams or tablets (Vagifem) is readily absorbed into the body (Annals of Oncology, April 2006; Menopause, Jan., 2009). There are concerns that vaginal exposure to estrogen might increase the risk of breast cancer in susceptible women.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. Gb
    Reply

    I’m 57 on estradiol .5 day for the ten years had a complete hysterectomy but I’m really dry lately so doctor gave vaginal cream, but I put inside vagina, but it’s not being absorbed it stays in and comes out when I use the toilet.

  2. JC
    Reply

    As an ex nurse why don’t you listen to your gynaecologist? I was taken off hrt because of factor 5 leiden. Having had major surgery for vaginal prolapse repaired I continued with utis and discomfort after stopping hrt and Bering past menopause.
    Thank goodness I was put on gynest 0.01%. No it is not absorbed as normal hrt is and there’s a lot of rubbish printed about it on this site. Perhaps you should all listen to your medical advisers, all medications can be accused if causing something and without them our life span would be shorter. No I read side effects and generally ignore them seems to me if I took any notice they could cause anything from gum boils to warts.

  3. Belkis M.
    Reply

    I bought the D mannose with CranActin (Solaray brand) and have been taking it for two days and wanted to know if anyone had any luck with this brand? I don’t know if I have a UTI (will get tested), but I am waiting for my culture to see if I have BV or yeast infection.

  4. A.B.
    Reply

    I want to take a natural vaginal cream for dryness because I believe it will help my uti problem, among other things. My mother had breast cancer so I am afraid of taking anything hormonal.
    What is a natural, hormone free cream to take? Are the biodenticals safe? Please help me with this. I am at my wit’s end.
    Thank you

  5. S H
    Reply

    I am post menopausal and have been plagued by recurrent UTIs for about 8 years. The only thing that really helps is D mannose powder, a good brand, use for maintenance or use 3-4 teasps. per day when infection is roaring.
    Also, Azo cranberry, daily one, but not during the infection. The D mannose powder has cranberry in it, or fruit.
    Also, Bioidentical estrodiol vaginally, from a compounded pharmacy or woman doctor who has sense and can
    prescribe it, low dose, maybe 3-4 times per week at night, cause it’s messy, in vagina, 05 mg.
    Also use bioidentical progesterone cream (very important) about 24 days per month and off about 4-5.
    must use progestin cream in natural form like this along with the natural estrogen.
    This is the only thing that keeps my UTI down, maybe 1 time per yr, with the above regimen, cause I
    also have atropic vaginitis, and a partially prolapsed bladder from 5 child deliveries, all common
    in post menopause

  6. PC
    Reply

    I was put on Premarin for vaginal atrophy. I was not given an amount, it just said an applicator full. I developed a very engorged vagina and began to experience very light period symptoms including discharge although post menopausal for 10 years. I became concerned and stopped use. I have used a product to hydrate that is over the counter for two weeks. I am gradually returning to normal and will watch for atrophy in the future. I wish that alternatives had been explored prior to this usage as the potential side effects are very concerning.
    I was experiencing burning upon urination which could be misinterpreted as UTI as one symptom prior to medication. No actual UTI occurred.

  7. PP
    Reply

    To Barbara, when I fussed about the cost of Estrace, (Tier 3 on the Medicare formulary) my doctor gave me a prescription for a natural cream, Estradiol, that you have to take to a compounding pharmacy. I just called the local compounder and was delighted to find out that it was $30 cheaper than Estrace! As you said, Estrace is a phytoestrogen rather than Premarin which is a mare’s urine product.

  8. CZ
    Reply

    I was bouncing back and forth between my gyne and urologist. I would get a UTI, get on antibiotics, then develop a yeast infection. This went on for 8 months and drove me crazy between the pain and itching and my tissue cracking from all the meds. I asked both doctors if these problems could have been caused by Synthroid, they said no. I had been diagnosed with hypothyroidism. That doctor put me on 500 mcg. of Synthroid and wanted me to have my thyroid removed by none other than her husband. She had an office full of people with their necks wrapped from surgery.
    I’ve since changed from Synthroid and have gone onto Armour Thyroid at a gram a day. My family doc was able to balance my thyroid better than the endocrinologists without surgery. Also, the urologist said he wanted to dilate my urethra to prevent infection. Needless to say, I never went back to him, since I did not want a problem with holding my urine too.
    Always wear cotton panties, not nylon or synthetic. Use a gentle soap like Dove on your private parts. Have your doctor run blood work checking all your thyroid levels. If your thyroid is in balance, you might clear up your UTI and yeast infections like I did.
    I have not had another UTI or yeast infection in over 20 years.
    Good Luck.

  9. Barbara
    Reply

    I use Estrace vaginal cream three times a week, but put a small amount on my fingertip instead of using the larger pump. It’s a phytoestrogen rather than a mare’s urine product. Are there any bioidentical creams available?

  10. Priya
    Reply

    Hi, I have been having a white discharge with burning sensation since a year.. so many tests done but normal. I am depressed don’t know what to do. I am 34 years old. Have two kids. Took so many medicines but no relief… please help

  11. Vera
    Reply

    Estrogen cream (Preferably Premarin brand which is natural and contains conjugated estrogens) inserted into uterus and applied outside on the labia is for dry, atrophied uterus and bladder which are really attached to one another (look at a rendering on a medical site) – also the interior skin is dry and gets very thin post-menopausal. This atrophying and dryness cause itching and burning of uterus-bladder and vaginal walls, as well as simulating a bladder infection, I say simulating because a urine test will come back showing no infection. One’s own urine too irritates this dry skin.
    It is a big problem in older women (I am 74 and have been taking .3 Premarin tablets since age 52 but even that was not enough for what I just described. I keep the area scrupulously clean, especially through nightly showers before sleep and cream application – I also use the D Mannose powder in purified water (Brita) and cranberry concentrate (not juice with sugar from the grocery store).
    You have to try different amounts of everything until a balance is found which makes you feel good and eliminates the problem. You have to weigh the possible adverse effects that are listed against your actual problem to decide about estrogen.

  12. JE
    Reply

    I am 56 and had an abnormal pap smear reading. My doctor wants me to estrogen cream inserted for 14 days then come back in on the 15 day and have another smear done. I have used the cream for three days and had terrible side effects. Does anyone know why the usage of the estrogen cream is all about?

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.